• Phoenix Rising needs funds to operate: please consider donating to support PR

Anyone experience worsening of symptoms after staring acyclovir?

Messages
84
Likes
195
I just started taking acyclovir a few days ago, now been on it for 4 days. I have had a severe worsening of symptoms. Probably the worst I have felt since getting ill.

Does anyone else have experience with this? Could this be due to the acyclovir? Is it some sort of die off reaction?
 

i-lava-u

Senior Member
Messages
686
Likes
2,153
Location
Utah, USA
I had horrible worsened "flu like" feelings on Acyclovir and it gave me horrible digestive issues, same on Valacyclovir. I took Valacyclovir for 1 year and Acyclovir for 3-4 months. The digestive issues worse on Acyclovir and never eased up. I had no noticeable improvements on Valacyclovir so discontinued as insurance did not cover at the time.

I now take Famvir instead and did have the same "flu like" worsening at first but not as bad as others, but, no digestive issues.

I have been taking Famvir for a couple of years now?? I think :xeyes: (give or take a few months) and I have zero side effects now.

The extra "flu like" effect wore off after about 3-4 weeks with each of the 3 meds. but was the worst on Valacyclovir, for me.

I take it for CEBV
 
Last edited:
Messages
84
Likes
195
I had horrible worsened "flu like" feelings on Acyclovir and it gave me horrible digestive issues, same on Valacyclovir.

I now take Famvir and did have the same "flu like" worsening at first but not as bad as others, but, no digestive issues.

I have been taking Famvir for a couple of years now?? I think :xeyes: (give or take a few months) and I have zero side effects now.

The extra "flu like" effect wore off after about 3-4 weeks
Ahh yes @i-lava-u , my digestion has been horrible since I started taking it and the past two days I have completely lost my appetite. I guess I will just have to see if this continues or not and maybe ill have to switch to a different type at some point.
 

Hip

Senior Member
Messages
13,908
Likes
26,906
Famvir has similar potency to acyclovir and Valtrex, and targets the same viruses, but is often better tolerated. It's more expensive though.
 

i-lava-u

Senior Member
Messages
686
Likes
2,153
Location
Utah, USA
My insurance now covers Famvir so affordable for me ($10 a month!). Actually, my insurance now finally also covers Valacyclovir too for same price, but I had to pay out of pocket at the time when I tried it.

@maggie3 I think it might be some additive in the medication or a dye, not the medication itself? At least, that's what I thought it felt like as I am sensitive to other foods/additives anyway. Felt similar. Is this a med. you could get/try from a compounding pharmacy? Maybe worth a try without extra additives if digestive symptoms don't ease up?
 
Last edited:
Messages
84
Likes
195
@i-lava-u I think its definitely worth bringing up trying Famvir with my doctor if I do not get any relief from these worsening of symptoms or my appetite does no return. Could be a good alternative for me